How to approach pain clinic ?

Tomorrow is a big day for me. Finally been referred (again) to the pain clinic after being told they could do nothing for me any more ( ????).

I know that I want them to try sacrioilic joint injections again. I had two sets of positive outcomes a few years ago with the steroids. Then they tried nerve animation ( I think I've got that correct - burning the nerve endings) . That was not a success I think for several reasons. 1 I was tapering off oral steroids for my alopcea and was therefore having more pain because the steroids were leaving my body and 2 because of taking steroids for a year before I did have much less pain and stiffness. I was mountain biking sometome s on very rough and steep terrain every week. I could well have put much more additional strain on my already weakened spine. Strangely enough nobody warned me about the oral steroids. I had the most glorious but crazy 9 months of cycling and walking.

So my thinking is that as the steroid I ejections worked please please please could I try them again and give my poor wasted muscles a chance to get some strength back to help me support the deterioration of my vertebrae.

If I'm refused and manage not to sob hysterically iis there a route with the NHS that I can take to appeal ?

Since I live in the Scottish highlands asking to go to another pain management clinic is not really an option.

6 Replies

oldestnewest
  • Of course I meant nerve abulation but that itself could be the wrong word

  • My understanding was that if successful, you can have steroid jabs every three months. Best wishes.

  • Steroids ! A blessing and a curse, somebody should have warned you how they would make you feel. I too had a hefty course of them and was in Lala land ! I felt great and ran myself into an very unhealthy BMI, lost lots of weight and was a nut ! The come down can be as bad, nobody tells you about that either ! The trouble with steroid injections is, they will cause hardening and shrinkage in tendons and ligaments and so can actually make the problem worse, you need to make sure you give them a very detailed history, write it down, (if it's irrelevant to them they will ignore it) tell them how well the last injections worked, and say if you get relief you would use this time to rehab your spinal support muscles (corset) and work hard at solving your own problems, I have had the most positive help from clinics once they realise I will not waste their efforts and I will work very hard at getting fit and getting out of their lives! I think sometimes people in clinics are under the impression that we want them to cure us, when what we really want is to cure ourselves with their help. Good luck for tomorrow.

  • please check the side effects of steroid injections. They can damage ligaments which in turn could make your situation worse.

    see:

    medicinenet.com/cortisone_i...

    "Tendons can be weakened by corticosteroid injections administered in or near tendons. Tendon ruptures as a result have been reported.

    Long-term complications of corticosteroid injections depend on the dose and frequency of the injections. With higher doses and frequent administration, potential side effects include thinning of the skin, easy bruising, weight gain, puffiness of the face, acne (steroid acne), elevation of blood pressure, cataract formation, thinning of the bones (osteoporosis), and a rare but serious type of damage to the bones of the large joints (avascular necrosis or osteonecrosis)."

  • Hello Dee - how did it go?

    Pa x

  • It went extremely well. Same doctor but completely different approach. Lots of time to talk, listening ear. He hasn't realised the crazy physical things I was doing due to the oral steroids that could have negated the effect of the previous round of steroid injections etc. Will get me in " as soon as possible " for another go with my sacrioilic joints. Plus if they work a round of physio to try to build up my muscles. Not sure about the physio though. Prefer my chiropractor who is so cautious and careful. But not cheap.

    Where have you been anyway my dear Pat ? All has been quiet from Paton recently

You may also like...